Many drugs can damage the ears (ototoxic drugs). Some ototoxic drugs include the antibiotics streptomycin, tobramycin, gentamicin, neomycin, and vancomycin, certain chemotherapy drugs (for example, cisplatin), furosemide, and aspirin.
Whether people develop drug ototoxicity depends on many factors, including:
1. How much of the drug the person took (the dose)
2. How long the person took the drug
3. Whether the person has decreased kidney function, making it harder to clear the drug from a person’s body
4. Whether the person has a family history of ear disorders caused by drugs
5. Whether the person’s genetic make-up makes them more susceptible to the effects of ototoxic drugs
6. Whether the person is taking more than one ototoxic drug at the same time.
In addition to being responsible for hearing, the inner ear is also responsible for balance
When people have ear disorders caused by drugs, their symptoms include one or more of the following:
Tinnitus (noise or ringing in the ear)
Problem with walking and balance
Other symptoms can be temporary, but are sometimes permanent.
People should take the lowest effective dosage of ototoxic drugs, and the dosage should be closely monitored (for example, by measuring drug levels in the bloodstream when possible). If possible before beginning treatment with an ototoxic drug, people should have their hearing measured and then monitored during treatment, because symptoms are late warning signs that the drug has caused damage.
To prevent harming the fetus, pregnant women should avoid taking ototoxic antibiotics.
Older people and people with preexisting hearing loss should not be treated with ototoxic drugs if other effective drugs are available.
When doctors detect ototoxicity they stop giving the drug (unless the disorder being treated is life-threatening and there are no other alternatives). There is no treatment to reverse ototoxicity, but sometimes hearing or loss of balance may partially recover on its own.
LIST OF DRUGS THAT HAS POTENTIAL OF DAMAGING YOUR EARS
Ototoxic drugs should not be used for otic topical application when the tympanic membrane is perforated because the drugs might diffuse into the inner ear.
Aminoglycosides, including the following, can affect hearing:
It tends to cause more damage to the vestibular portion than to the auditory portion of the inner ear. Although vertigo and difficulty maintaining balance tend to be temporary, severe loss of vestibular sensitivity may persist, sometimes permanently. Loss of vestibular sensitivity causes difficulty walking, especially in the dark, and oscillopsia (a sensation of bouncing of the environment with each step). About 4 to 15% of patients who receive 1 g/day for > 1 wk develop measurable hearing loss, which usually occurs after a short latent period (7 to 10 days) and slowly worsens if treatment is continued. Complete, permanent deafness may follow.
It has the greatest cochleotoxic effect of all antibiotics. When large doses are given orally or by colonic irrigation for intestinal sterilization, enough may be absorbed to affect hearing, particularly if diffuse mucosal lesions of the colon are present. Neomycin should not be used for wound irrigation or for intrapleural or intraperitoneal irrigation, because massive amounts of the drug may be retained and absorbed, causing deafness.
Kanamycin and amikacin
They are close to neomycin in cochleotoxic potential and are both capable of causing profound, permanent hearing loss while sparing balance.
Gentamicin and tobramycin have vestibular and cochlear toxicity, causing impairment in balance and hearing.
It can cause hearing loss, especially in the presence of renal insufficiency.
Some mitochondrial DNA mutations predispose to aminoglycoside ototoxicity.
A macrolide, has also been shown in rare cases to cause both reversible and irreversible hearing loss.
A basic peptide with antituberculous properties, has both cochlear and vestibular toxicity.
Chemotherapeutic (antineoplastic) drugs, particularly those containing platinum (cisplatin and carboplatin), can cause tinnitus and hearing loss. Hearing loss can be profound and permanent, occurring immediately after the first dose, or can be delayed until several months after completion of treatment. Sensorineural hearing loss occurs bilaterally, progresses decrementally, and is permanent.
Ethacrynic acid and furosemide given IV have caused profound, permanent hearing loss in patients with renal failure who had been receiving aminoglycoside antibiotics.
Salicylates (Aspirin) in high doses cause temporary hearing loss and tinnitus.
Quinine and its synthetic substitutes can also cause temporary hearing loss.
SOURCE: MSD MANUAL
Dr. Adeyemo Olusola is a medical graduate of Olabisi Onabanjo University, Ogun State, Nigeria along with certificate in advanced diploma in Principles of Nutrition, Management and Leadership, Dublin and Certificate in Global Health from London School of Hygiene and Tropical Medicine. In addition to his numerous certifications, he is a certified Telemedicine Physician from Harvard Medical School, USA. He is an avid reader of books from different oases of life, expert in Medical Statistics and an award winner at both local and international level. “So many a time, I have seen people die avoidable death because of lack of knowledge or information, falling victim of fate. There is then a necessity laid on us to help arm our society to the teeth, as a healthy society cannot be detached from an informed one. Hence, there is need for healthgist.net. We hope you will have a wonderful stay on our website.”